Winter Weather, Barber
- When
- December 14, 10:00 AM CST to December 15, 10:00 AM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
As the storm which dumped ice across much of our CWA on December 10th and 11th pulled northeastward into central Kansas on the 14th, cold air wrapped around the deepening system and resulted in heavy snow across a large part of DDC’s CWA. Before the snow ended on Saturday, December 15th, over a foot of snow had fallen across parts of Ellis, Rush, Pawnee and northwestern Edwards, southeastern…
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
As the storm which dumped ice across much of our CWA on December 10th and 11th pulled northeastward into central Kansas on the 14th, cold air wrapped around the deepening system and resulted in heavy snow across a large part of DDC’s CWA. Before the snow ended on Saturday, December 15th, over a foot of snow had fallen across parts of Ellis, Rush, Pawnee and northwestern Edwards, southeastern Hodgeman and a small portion of northeastern Ford counties. The highest snowfall amount reported was 13.5 inches in Hays. Strong north to northwest winds of 25 to 35 mph accompanied the snow, causing drifts as high as five feet in the Hays and Schoenchen areas and closing some roads in Ellis County. Greater than 8 inches fell east of a line from 5 miles east of Wakeeney in Trego County to near Ness City of Ness County to the northwest tip of Hodgeman County to near Cimarron in Gray County, and north of a line from Cimarron to Dodge City in Ford County to Kinsley in Edwards County to Larned in Pawnee County. Greater than 4 inches of snow fell surrounding the area described above, basically east of a line from 10 miles north of Dighton in Lane county to 5 miles east of Garden City to near Liberal in Seward County, then north of a line from near Liberal to Meade in Meade County to Ashland in Clark County to just south of Pratt in Pratt County. Generally 2 to 4inchesof snow fell across the southern tier of counties along the Oklahoma border, with 2 inches or less of snow falling in the far western counties of Hamilton, Stanton, Morton, Kearny, and Grant, most of Scott, western Stevens, western Finney and northwestern Haskell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 14, 3:58 AM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CST FRI DEC 14 2007 .DISCUSSION... DAYS 1-2... THE 00Z UPPER AIR CHARTS SHOW A 100KT JET STREAK ALONG THE WEST COAST ASSOCIATED WITH A DIGGING UPPER TROUGH. A 80-90KT 300MB JET ASSOCIATED WITH A SOUTHERN SHORTWAVE THROUGH WAS SITUATED OVER AZ/NM. THESE 2 SYSTEM WILL MERGE TODAY AND PROGRESS ACROSS THE PLAINS TONIGHT. MOISTURE WILL BE PLENTIFUL WITH THIS SYSTEM AND A STRONG WARM ADVECTION PATTERN WILL DEVELOP THIS MORNING IN THE WEST AND THIS AFTERNOON ACROSS THE ENTIRE FORECAST AREA. STRONG LIFT WILL CONTINUE THROUGH TONIGHT FROM DDC EAST. THE ECMWF/GFS HAVE BEEN THE MOST CONSISTENT MODELS WITH THIS STORM. THE ECMWF IS SLIGHTLY SLOWER WITH THE UPPER SYSTEM. THE GFS/ECMWF MODEL QPFS ARE IN EXCELLENT AGREEMENT WITH .1 INCHES ALONG THE COLORADO BORDER, .25 AT GCK AND .45 TO .65 FROM DDC EAST. DEEP MOIST ASCENT, WITH -10 T0 -17C TEMPERATURES NEAR THE MID LEVEL INVERSION, SHOULD RESULT IN DENDRITIC GROWTH OF ICE CRYSTALS. THE NAM/WRF HAS BEEN TOO WEAK AND PROGRESSIVE WITH THIS SYSTEM FOR THE PAST 2 DAYS AND NOW ALL OF SUDDEN IT IS TOO ROBUST AND SLOW. THE 00Z NAM/WRF HAD 8 TO 10 INCHES OF SNOW FROM DDC EAST AND THE 06Z NAM/WRF NOW HAS 10 TO 12 INCHES OF SNOW FROM GCK EAST. THEREFORE THE NAM/WRF WAS IGNORED. A HEAVY SNOW WARNING WAS ISSUED FROM DDC EAST WITH THE EXCEPTION OF ELLIS, TREGO AND NESS COUNTIES. THE SNOW ADVISORY WAS EXPANDED WEST ANOTHER ROW OF COUNTIES. IN THE SHORT TERM, DENSE FOG WILL GRADUALLY DISSIPATE THIS MORNING AS CLOUDS ROLL IN. THE PREVIOUS TEMPERATURE FORECAST WAS STILL ON TRACK. LOW CLOUDS MAY LINGER MOST OF THE DAY SATURDAY FROM DDC EAST. THIS WOULD HOLD MAXES IN THE UPPER 20S. MINS WERE LOWERED FOR SATURDAY NIGHT DUE TO MOSTLY CLEAR SKIES AND SNOW COVER. DAYS 3-7... NOT MANY CHANGES NEEDED IN THE EXTENDED FORECAST THIS MORNING. OVERALL, LATE WEEKEND INTO THE FIRST HALF OF THE WORKWEEK WILL BE VERY TRANQUIL. LEE TROUGH DOES SET UP ACROSS THE EASTERN CO BRINGING DOWNSLOPE CONDITIONS TO THE FA STARTING SUNDAY. SHOULD SEE TEMPERATURES REMAIN A LITTLE COOLER THAN WOULD OTHERWISE OCCUR GIVEN ANTICIPATED SNOW COVER. TEMPERATURES WILL REMAIN IN THE UPPER 30S ACROSS THE FA WITH HIGHS NEAR 40 AROUND THE COLORADO BORDER. LEE TROUGH REMAINS IN PLACE ON MONDAY. H85 TEMPERATURES WILL WARM INTO THE MID SINGLE DIGITS. TEMPERATURES NEAR THE COLORADO BORDER WILL CLIMB TO NEAR 50F AS WHAT SNOW LEFT ON THE GROUND WILL HAVE MELTED. FURTHER EAST, SNOW SHOULD STILL BLANKET THE GROUND. THIS WILL RESULT IN COOLER TEMPERATURES DURING THE DAY. HAVE KEPT READINGS IN THE UPPER 30S TO LOWER 40S AS A RESULT. LEE TROUGH WILL CONTINUE TO LINGER THROUGH WEDNESDAY. SNOW WILL HAVE MELTED ACROSS THE CWA BY MIDWEEK ALLOWING HIGH TEMPERATURES TO BE IN THE MID 40S TO LOWER 50S. NEXT SYSTEM IS FORECAST TO MOVE ACROSS WESTERN KS WEDNESDAY NIGHT INTO THURSDAY. AT THIS TIME, IT LOOKS LIKE THE PRECIPITATION WILL REMAIN EAST OF CWA. STRONGER SYSTEM CONTINUES TO BE ON TRACK FOR THE HOLIDAY WEEKEND. COLDER AIR FILTERS ACROSS FA FRIDAY NIGHT INTO SATURDAY PRIOR TO THE ONSET OF PRECIPITATION. WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM AS IT DEVELOPS AND MOVES ONSHORE NEXT WEEK. COULD A WHITE CHRISTMAS BE IN STORE FOR SOUTHWEST KANSAS? STAY TUNED... && .AVIATION... AREAS OF FREEZING FOG WERE PRESENT THIS MORNING ACROSS SOUTHWEST KANSAS. DDC CONTINUES TO REPORT VLIFR CONDITIONS WITH FREEZING FOG. GCK IS REPORTING IFR CONDITIONS BUT EXPECT TO SEE FREEZING FOG DEVELOP IN THE NEXT FEW HOURS THERE AS WELL. FURTHER NORTH INTO HYS, MVFR TO IFR CONDITIONS ARE EXPECTED THROUGH THE MORNING HOURS. CEILINGS WILL REMAIN IFR OR LOWER TO IFR DURING THE DAY TODAY. DO NOT ANTICIPATE MUCH IMPROVEMENT AS SNOW MOVES ACROSS THE SITES BY AFTERNOON. WILL KEEP VISIBILITIES AND CEILINGS LOW THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 28 22 30 8 / 100 100 20 0 GCK 27 20 31 9 / 100 90 0 0 EHA 27 21 31 14 / 90 80 0 0 LBL 29 21 31 13 / 100 80 0 0 HYS 27 21 28 8 / 100 100 20 0 P28 31 22 29 10 / 100 100 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 10 AM THIS MORNING TO 6 AM CST SATURDAY FOR KSZ030-031-043>045-062-063-075>077-085>087. FREEZING FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ THIS MORNING FOR KSZ061>066-074>081-084>090. HEAVY SNOW WARNING FROM NOON TODAY TO 8 AM CST SATURDAY FOR KSZ046-064>066-078>081-088>090. && FN24/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST FRI DEC 14 2007 KSZ046-064>066-078>081-088>090-151100- RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK- COMANCHE-BARBER- 500 AM CST FRI DEC 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FROM NOON TODAY THOUGH SATURDAY MORNING. SNOW WILL DEVELOP AROUND NOON AND CONTINUE THROUGH EARLY SATURDAY. SNOW ACCUMULATIONS OF 5 TO 7 INCHES ARE EXPECTED. SOME BLOWING AND DRIFTING OF SNOW IS POSSIBLE SATURDAY MORNING AS NORTH WINDS INCREASE TO 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-062-063-075>077-085>087-151100- TREGO-ELLIS-SCOTT-LANE-NESS-KEARNY-FINNEY-GRANT-HASKELL-GRAY- STEVENS-SEWARD-MEADE- 500 AM CST FRI DEC 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FOR LATE THIS MORNING THOUGH TONIGHT. SNOW WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH EARLY SATURDAY. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-074-084-151100- HAMILTON-STANTON-MORTON- 500 AM CST FRI DEC 14 2007 /400 AM MST FRI DEC 14 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT PERIODS OF LIGHT SNOW ARE EXPECTED TODAY AND EARLY TONIGHT. SNOW MAY ACCUMULATE AN INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
16 winter weather, 12 heavy snow. Local standard time, as filed.
Seven inches of snow was reported 2 miles west of Dodge City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73076, 73077, 73079, 73080, 73081, 73082, 73083, 73084, 73085, 73086, 73087, 73088, 73089, 73090, 73091, 73092, 73003, 73004, 73005, 73006, 73007, 73008, 73009, 73010, 73011, 73012, 73014, 73015.